On the Integrability of Screw Spaces

[+] Author and Article Information
S. W. Peterson

Vanderbilt University, Nashville, TN 37235

J. Mech. Des 114(2), 251-256 (Jun 01, 1992) (6 pages) doi:10.1115/1.2916939 History: Received May 01, 1991; Online June 02, 2008


In the development of a method for generating the dynamic equations of a chain of rigid bodies in elliptic line space, it has been discovered that the joint freedom spaces from the tangent space of the system’s joint space, called the configuration manifold by dynamicists. The freedom space of a joint can be calculated from the joint contact geometry using reciprocal screw theory. The present paper describes the relationship of the joint freedom spaces to the tangent space of the configuration manifold, and determines the integrability conditions which must be satisfied if the freedom space represents a valid configuration manifold. The paper also shows that the integrability of the tangent space of a chain of rigid bodies is established once the integrability of each joint freedom space has been demonstrated. These conditions are used to define valid generalized coordinates for describing the chain’s configuration. Cylindrical and spherical joints are treated as examples.

Copyright © 1992 by The American Society of Mechanical Engineers
Topics: Screws , Space
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In